Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

I have itchy ear and have been using antibiotics. Can it be dermatitis ?

hi, my ear is very itchy inside the ear and inside the canal. i had been using these antibiotic steriod (it is antibiotic with hydrocodisone cream) drops that my primary care had given me when i had this issue a few months before and at first they seemed to work but now i don t think they are working. it is so itchy and burning itchy too. i have been using those drops for 48 hours (4 drops 2x day.) this condition started about a week ago and worsened about 4-5 days ago. when i had this condition before i also went to a dermatologist who said it was like an eczema inside the ear but it was red then. i went to an ENT specialist today and they didn t see anything. He used the special tool for looking into the ear and even used something to puff air into the ear and said that it looked completely normal. it wasn t red and didn t even look dry. how can that be? it is so itchy and it itched when he examined it. he said it might be dermatitis and to use some hydrocordisone cream and then to use the antibotic steriod drops inside the ear. it is so itchy and i feel like the drops and cream make it worse. is that just the condition healing? I have been using these drops for 3 days now? Shouldn t I have had some relief? should i go back to the ent today? or to a dermatologist? Could it be a fungus or do I need a stronger steriod cream? What should i do?
Asked On : Mon, 30 May 2011
Answers:  2 Views:  316
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General Surgeon 's  Response
Since you have had these symptoms for quite some time now, i would advise you to visit your ENT specialist again for a second look at the condition of the ear canal. There can be various loop holes in the sought of medication and the dosage of the ear drops which you are taking, therefore your physician can exactly explain this to you. Usually the severe itching condition will remain even when the healing process is taking place,however your physician will be able to look at it using the otoscope and tell you the status of the ear canal. Regards.
Answered: Mon, 30 May 2011
I find this answer helpful
ENT Specialist Dr. Sumit Bhatti's  Response
1. Itching in the ear is usually due to dry flakes of earwax or referred sensation due to acidity (common nerve supply).

2. Our ear canals are usually self cleaning. Ear Wax is normally produced only in the outer two-thirds of the external ear canal.

3. Ear buds which are inserted too deeply into the ear push the ear wax further in where it normally is not present.

4. Our ear canals are not straight, but 's' shaped in three dimensions. Therefore dry ear buds and other instruments tend to cause scratches. The inner lining of our ear canals is so delicate that even dry cotton causes scratches and wounds at the bends.

5. Since the ear is in close proximity of the brain, it's blood supply is good, and hence these scratches or small wounds heal quickly, sometimes in hours. Whenever any wound heals in our body, it is accompanied by itching. The same happens in the ear and sets up a vicious cycle / habit.

6. The ear in such cases looks squeaky clean (normally there is some earwax) and almost 'polished'.

7. Once you have confirmed that your ear drum is intact and there is no more debris, fungus or infection, you may use a mild emollient ear drop such as Mullein Ear Oil which is a homeopathic ear drop by dipping an ear bud in it before cleaning the ear and also as ear drops from time to time. Usually, allopathic creams and drops are harsh and worsen the ear.

8. You may request your doctor to prescribe an anti-allergic for a few days to control the itching, if it is unbearable. Antacids, anti reflux medication and a dental check up may help.

Answered: Tue, 31 May 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor